Hail, Atoka
- When
- June 7, 5:55 PM CST
- Where
- Atoka County, Lane
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.300, -95.990
Numerous ordinary-type thunderstorms developed across the forecast area from the early afternoon into evening of the 7th. A storm in Atoka County produced a report of severe-criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous ordinary-type thunderstorms developed across the forecast area from the early afternoon into evening of the 7th. A storm in Atoka County produced a report of severe-criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 5:09 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 609 PM CDT Wed Jun 7 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 401 PM CDT Wed Jun 7 2023 Expecting the ongoing convection to start dissipating this evening after sundown. Could see the cap break across our area again on Thursday with diurnal heating initiating another round of afternoon storms into early evening storms. Surface-based instability in the moderate range in a weak sheared environment could result in pulse type convection producing a few strong wind gusts and small hail, but not expecting any organized severe storms. Could see Thursday afternoon storms develop anywhere in our area, but would be fairly isolated with most of our area staying dry. && .LONG TERM... (Thursday night through next Tuesday) Issued at 401 PM CDT Wed Jun 7 2023 Our upper flow will remain in an Omega blocking pattern perhaps through Saturday after which the synoptic pattern could start transitioning from our early Summer pattern to more springlike by early next week. The Southern Plains will remain under the upper ridge with a series of shortwave disturbances propagating through the ridge potentially initiating elevated storms possibly affecting our area late Friday into Saturday. Diurnal heating in an uncapped environment may also initiate additional surface based convection late afternoon on both days. Meanwhile, the trough across the Western U.S. continues deepening and expelling shortwave downstream which will bring a return of storm POPs back into our area for Monday night into Tuesday. The upper trough starts digging through our area midweek, although offset by a day with the GFS bringing it through Wednesday and the ECMWF on Thursday. Model soundings on Friday suggest most of our area will be uncapped, so afternoon storms could be possible anywhere in our area although they would be isolated. Although surface based CAPE values are in the upper thresholds of moderate instability, weak shear should keep them from organizing and becoming short-lived pulse thunderstorms. However, a few of the storms could intensify producing brief strong to marginally severe wind gusts and small hail. Expecting any heat- driven convection to dissipate after sundown. Meanwhile a shortwave transitioning through the trough across the western U.S. may interact with the parked dryline stretched across eastern portions of Colorado through New Mexico and advance it partially into the Southern High Plains, perhaps southern portions of the Texas Panhandle. Although the mid-level wave may not directly affect our CWA until Saturday when it passes over, the Southern High Plains could see some dryline convection break out which could track into our western CWA during the evening and overnight hours. The deep- layer shear across southwest Texas will be increasing, while increasing flow at 850 mb will set up through our western CWA increasing low-level shear across western north Texas into western Oklahoma. Any dryline convection that develops in the Southern High Plains in a moderately unstable and sufficient sheared environment could organize and become severe as it could track into our western CWA late in the evening and overnight, with large hail and damaging wind gusts as the severe hazards. So far, a marginal risk for severe storms across our much of our western CWA for late Friday into Saturday morning. The aforementioned shortwave moves through our area on Saturday which may initiate some elevated storms. Although weak shear during the day, elevated instability may be sufficient for strong to low- end severe storms. Although latest models showing much of our eastern CWA capped with a consensus agreement as well across our western CWA, still some uncertainty with how the models are predicting the cap strength for Saturday. Also some uncertainty with the deep-layer shear increasing late in the evening between the GFS & ECMWF. However with the surface based instability still in the upper end of the moderate range, should heating break the cap and shear be sufficient we could see additional surface based storms become severe by late afternoon into the evening. In addition, may have a weak warm front stalled across northern Texas, which could be another initiator of surface based severe storms. Although not convinced of this, but the latest aggressive GFS run advances the dryline into our western CWA, but the most likely solution would be the ECMWF keeping it parked across eastern New Mexico until perhaps the middle of next week. Sunday and Monday still expected to be dry. The upper blocking pattern starts breaking down Sunday as an open trough starts digging through the Midwestern region developing a surface low across the Central Plains. As the surface low moves eastward under the trough, it is still expected to push a backdoor cold front across our area. Although northern & western Oklahoma might feel a few degrees cooler Sunday night and perhaps Monday night, daytime temperatures not expected to change much with central Oklahoma staying seasonably average and our southern CWA slightly warmer than average. Previous model runs were advancing the dryline into our area by mid-week with this trough, although latest ECMWF only advances it across our western north Texas area while the GFS remains unchanged. Still lots of uncertainty for storm activity for the middle of next week but Wednesday/Thursday will still be a time period of interest in the long term. && .AVIATION... (00Z TAFS) Issued at 606 PM CDT Wed Jun 7 2023 Similar to yesterday, widely scattered showers and thunderstorms will continue through sunset tonight. The highest chance for TS over station will be near LAW and PNC. Winds will be variable again tonight and skies will slowly clear. There's a low chance of some BR developing early Thursday AM but confidence isn't high enough yet to include in the 00Z TAF forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 87 68 89 / 20 20 10 20 Hobart OK 64 88 65 94 / 20 20 10 20 Wichita Falls TX 67 90 67 95 / 20 20 10 20 Gage OK 60 86 62 90 / 20 20 10 20 Ponca City OK 65 90 65 87 / 10 10 20 30 Durant OK 67 91 68 92 / 20 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....06 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 432 PM CDT Wed Jun 7 2023 OKZ004>048-050>052-TXZ083>090-082145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 432 PM CDT Wed Jun 7 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... Current isolated thunderstorms are expected to gradually dissipate this evening after sundown. A few of the storms could be marginally severe with 60 mph wind gusts and quarter size hail as the severe hazards. .Air Quality... An Air Quality Alert for high concentrations of ozone will remain in effect through this evening for the Oklahoma Metropolitan area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible every day on Thursday through Saturday night, then return again on Tuesday. Although storms on Thursday are expected to be up to strong intensity, severe storms will be possible late Friday and Saturday with large hail and damaging winds gusts as the potential severe hazards. .Air Quality... An Air Quality Alert will again be in effect for the Oklahoma Metropolitan area late Thursday morning through the evening hours. The alert is being issued due to high concentrations of ozone. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Wed Jun 7 2023
OKZ016-072330-
Custer OK-
553 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Custer
County through 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton and Arapaho.
This includes Interstate 40 between mile markers 62 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3547 9891 3547 9904 3567 9902 3563 9878
TIME...MOT...LOC 2253Z 204DEG 12KT 3552 9897
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
556 PM CDT Wed Jun 7 2023
OKZ044-072330-
Cotton OK-
556 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northeastern Cotton
County through 630 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walters, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walters.
This includes Interstate 44 between mile markers 18 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3441 9851 3442 9851 3442 9850 3444 9850
3445 9841 3445 9829 3432 9825 3429 9837
TIME...MOT...LOC 2256Z 150DEG 8KT 3436 9836
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
610 PM CDT Wed Jun 7 2023
OKZ048-072345-
Atoka OK-
610 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Atoka
County through 645 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lane, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darwin and southeastern McGee Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3416 9590 3419 9599 3437 9584 3435 9578
3416 9578
TIME...MOT...LOC 2310Z 023DEG 12KT 3429 9582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
616 PM CDT Wed Jun 7 2023
OKZ038-072345-
Comanche OK-
616 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of north central
Comanche County through 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Fort Sill, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Lawton, Medicine Park, Fort Sill, Lake Lawtonka, and eastern
Wichita Mountains Wildlife Refuge.
This includes Interstate 44 between mile markers 44 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3462 9848 3466 9855 3483 9851 3474 9832
TIME...MOT...LOC 2316Z 210DEG 5KT 3468 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
631 PM CDT Wed Jun 7 2023
OKZ041-046-080000-
Carter OK-Murray OK-
631 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of east central Carter
and south central Murray Counties through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dougherty, moving south at 5 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springer and Dougherty.
This includes Interstate 35 between mile markers 41 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3443 9713 3441 9701 3427 9705 3432 9722
TIME...MOT...LOC 2331Z 019DEG 6KT 3439 9710
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
03Special Weather Statement
National Weather Service Norman OK
640 PM CDT Wed Jun 7 2023
OKZ048-080015-
Atoka OK-
640 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Atoka
County through 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lane, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lane, Darwin, and southern McGee Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3416 9597 3415 9598 3431 9609 3438 9591
3425 9578 3424 9578
TIME...MOT...LOC 2340Z 057DEG 8KT 3429 9593
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03The Norman radar (KTLX), 164 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106204.